Hail, Franklin
- When
- May 25, 5:28 PM CST to 5:30 PM CST
- Where
- Franklin County, 3.8 mi NNW of Longview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.323, -91.596
A warm and moist airmass over the region, coupled with a weak upper low to the east of the forecast area, triggered a few severe thunderstorms both afternoons. The storms primarily generated gusty winds although some hail up to 1 inch in diameter was found.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A warm and moist airmass over the region, coupled with a weak upper low to the east of the forecast area, triggered a few severe thunderstorms both afternoons. The storms primarily generated gusty winds although some hail up to 1 inch in diameter was found.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 25, 2:58 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 358 PM CDT TUE MAY 25 2010 .DISCUSSION... TONIGHT THROUGH THURSDAY NIGHT... A PERSISTENT LARGE SCALE WEATHER PATTERN REMAINS IN PLACE WITH THE UPPER RIDGE OVER THE CNTRL CONUS AND THE UPPER LOW OVER THE SOUTH ATLANTIC STATES. THE GFS/GEFS/ECMWF ARE IN GREAT AGREEMENT THAT THIS PATTERN WILL CONTINUE WITH THE ARKLAMISS REMAINING NEAR THE RIDGE/ UPPER LOW INTERFACE WHERE THERE IS A DISTINCT MOISTURE CONVERGENCE AXIS. TONIGHT...SHOWER/TSTM ACTIVITY TODAY HAS A HAD A TENDENCY TO BUILD MORE EWD/SEWD INTO ERN MS THAN PREVIOUS GUIDANCE HAD SUGGESTED...BUT THE GFS INDICATES THAT CONVECTION WILL BREAK OUT FROM SE AR INTO NE LA/SW MS LATE THIS AFTN/EVENING WHERE STRONGER INSTABILIY WILL BE AVAILABLE FOR A LARGE OUTFLOW BOUNDARY TO INTERACT WITH IF STORMS CAN INITIATE. HAVE CUT BACK ON THE THE GFS MOS POPS FOR THIS EVNG AS THEY SEEM TOO HIGH GIVEN THAT CONSIDERABLE CONVECTION HAS ALREADY DEVELOPED. WEDNESDAY THROUGH THURSDAY NIGHT...DIURNAL SHOWER/TSTM COVERAGE SHOULD FOCUS MORE OVER THE SOUTHWEST HALF OF THE FORECAST AREA WITH ALL GUIDANCE SHOWING A SOUTHWESTWARD SHIFT IN THE PREVIOUSLY MENTIONED MOISTURE CONVERGENCE AXIS. BASED ON WHAT HAPPENED TODAY WITH A MORE EWD SHIFT IN COVERAGE...HAVE UPPED POPS SLIGHTLY OVER ERN MS. OTHERWISE...GFS MOS GUIDANCE LOOKS REASONABLE. THE PERSISTENT SUMMER-LIKE PATTERN WILL CONTINUE AS A VERY LARGE OMEGA BLOCK ENVELOPS THE NATION LATE THIS WEEK. /EC/ FRIDAY THROUGH TUESDAY... A WEAK FRONT WILL APPROACH THE REGION AND WILL BECOME STATIONARY NORTH OF THE REGION BY SATURDAY. PRECIPITABLE WATER WILL BE AROUND 1.8 INCHES WITH ML CAPES AROUND 2000 AND DCAPES PEAKING AROUND 1500 J/KG AT TIMES. THE ECMWF PAINTS THE SAME THING EXCEPT IT BRINGS A CLOSED LOW OVER THE REGION BY SATURDAY EVENING...WHICH WILL TRACK EAST OF THE REGION BY SUNDAY EVENING. AS WE GO INTO THE WEEKEND THE UPPER RIDGE WILL DEVELOP EASTWARD INTO THE MID TO UPPER MISSISSIPPI VALLEY...WHILE THE UPPER TROUGH AXIS WILL CONTINUE ACROSS THE REGION FROM THE EAST UNTIL SUNDAY AFTERNOON. THIS WILL CONTINUE OUR MOISTURE CONVERGENCE FOR CHANCES OF DIURNAL CONVECTION ACROSS THE REGION. PRECIPITABLE WATER WILL APPROACH 2 INCHES IN SOME LOCATIONS BY SUNDAY EVENING. AS WE GO THROUGH SUNDAY AFTERNOON A WEAK CLOSED LOW WILL SETTLE ACROSS THE REGION UNDER A FLAT UPPER RIDGE. THE MODELS ON THIS RUN COMPARED TO LAST NIGHT WERE NOT AS STRONG IN DEVELOPING THE DRYING OF THE UPPER RIDGE WITH THE STRONG INFLUENCE OF THE UPPER TROUGH. THIS IS ALSO NOTED BY THE PERSISTENCE IN KEEPING PRECIPITABLE MOISTURE VALUES UP. MOISTURE AND CONVERGENCE WILL HANG IN THERE THROUGH MONDAY. UPPER RIDGING WILL WEAKEN AS WE GO TOWARD A MORE ZONAL PATTERN BY TUESDAY. MODELS TRY TO DECREASE PRECIPITABLE MOISTURE ON TUESDAY...BELIEF THAT MOISTURE AND CONVERGENCE WILL CONTINUE THROUGH TUESDAY. THE ECWMF AND THE GFS ENSEMBLE ALSO WEAKEN THE UPPER RIDGE IN DEVELOPING A MORE ZONAL PATTERN. LOOKING AT THIS PATTERN A FEW OF THOSE DIURNAL STORMS COULD BE STRONG DURING THE AFTERNOON AND EVENING. AS FAR AS POPS ARE CONCERN MADE SOME MINOR ADJUSTMENTS TO MEX POPS ESPECIALLY DURING THE EVENINGS WITH THE DIURNAL CONVECTION. AS FAR AS TEMPS ARE CONCERN...MADE SLIGHT ADJUSTMENTS TO MEX...MOS AND MEN GUIDANCE. GOING GENERALLY WITH LOWS FROM MAINLY THE MIDDLE 60S TO THE LOWER 70S AS WELL AS HIGHS FROM THE UPPER 80S TO LOWER 90S. THERE WERE SOME MIDDLE 80S MODEL HIGHS IN WHICH I WAS NOT VERY CONFIDENT WITH./17/ && .AVIATION...ISO/SCT TSRA ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING...MAINLY AFFECTING HBG AND MEI BRINGING WITH IT OCCASIONAL MVFR/IFR TO THOSE AFFECTED. VFR CONDITIONS SHOULD PREVAIL THROUGH MOST OF THE NIGHT AT THE REMAINDER OF THE SITES...BUT THERE WILL BE A RISK OF GETTING SOME OF OUR SUMMER TYPICAL MVFR VIS CONDITIONS AFTER 09Z TUE MORNING. /15/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 91 66 88 66 / 41 33 29 13 MERIDIAN 91 64 90 63 / 38 20 19 6 VICKSBURG 92 66 88 65 / 30 39 38 20 HATTIESBURG 92 67 90 67 / 38 39 40 11 NATCHEZ 90 67 87 66 / 27 40 51 21 GREENVILLE 91 69 89 67 / 32 31 32 15 GREENWOOD 91 66 89 65 / 60 19 22 9 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && EC/15/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 307 PM CDT TUE MAY 25 2010 ARZ074-075-LAZ007>009-015-016-023>026-MSZ031-039-046-052>066- 072>074-262015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-LOWNDES-NOXUBEE- KEMPER-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE- JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS- COVINGTON-JONES-MARION-LAMAR-FORREST- 307 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST AND SOUTH CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.. .DAY ONE...TONIGHT AND WEDNESDAY SOME STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING WITH THE POSSIBILITY OF A COUPLE REACHING SEVERE LIMITS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 50 TO 60 MPH WIND GUSTS AND PENNY TO QUARTER SIZED HAIL AS THEY MOVE GENERALLY TO THE SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. MSZ018-019-025>030-032>038-040>045-047>051-262015- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-HINDS- RANKIN-SCOTT-NEWTON- 307 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG BASSFIELD 31.50N 89.74W
05/25/2010 JEFFERSON DAVIS MS EMERGENCY MNGR
TREE AND LARGE LIMBS DOWN ON MAIN STREEN IN BASSFIELD.
&&
JALLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 NW CARSON 31.56N 89.82W
05/25/2010 JEFFERSON DAVIS MS EMERGENCY MNGR
TREE AND LARGE LIMBS DOWN ALONG HWY 42.
&&
JALLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
500 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG STONEWALL 32.14N 88.80W
05/25/2010 CLARKE MS LAW ENFORCEMENT
LARGE TREE UPROOTED AND FELL THROUGH A HOUSE.
&&
JALLENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 507 PM CDT TUE MAY 25 2010 MSZ029-252240- WEBSTER MS- 507 PM CDT TUE MAY 25 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTHEAST OF BELLEFONTAINE AT 508 PM CDT...MOVING SOUTHWEST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CENTRAL WEBSTER COUNTY SHOULD MONITOR THIS STORM CLOSELY. COHEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 530 PM CDT TUE MAY 25 2010 MSZ061-252300- FRANKLIN MS- 530 PM CDT TUE MAY 25 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF KIRBY AT 530 PM CDT. THE STORM WAS NEARLY STATIONARY. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CENTRAL FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY. COHEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 545 PM CDT TUE MAY 25 2010 LAZ015-023-252315- RICHLAND LA-FRANKLIN LA- 545 PM CDT TUE MAY 25 2010 A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES SOUTH OF RAYVILLE TO 3 MILES NORTH OF WISNER AT 545 PM CDT...MOVING NORTH AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CENTRAL FRANKLIN AND CENTRAL RICHLAND PARISHES SHOULD MONITOR THESE STORMS CLOSELY. COHEN
The Jackson/Brandon,MS radar (KDGX), 152 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Four large tree limbs and numerous small tree limbs were broken off trees during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234294, 234296.